Alert archive / South Dakota / Flash Flood Warnings in 2014

Flash Flood Warning 29, NWS Aberdeen, SD

August 21, 2014Roberts County, South Dakota; Big Stone County, Minnesota

NWS Aberdeen, SD issued this flash flood warning at Aug 21, 2014, 1:29 AM CDT for Roberts County, South Dakota; Big Stone County, Minnesota. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2014, 1:29 AM CDT (06:29 UTC)
Expired
Aug 21, 2014, 7:30 AM CDT
In force
6 hr
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Flood severity
None

Counties Big Stone County, MN, Roberts County, SD

The radar

The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 06:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 6:50 AM CDTHEAVY RAIN 4.7Clinton, MNPUBLIC REPORT VIA FACEBOOK. OVERNIGHT STORM TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 6.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-163 J/kg
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

687 
WGUS53 KABR 210629
FFWABR
MNC011-SDC109-211230-
/O.NEW.KABR.FF.W.0029.140821T0629Z-140821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
129 AM CDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BIG STONE COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHEASTERN ROBERTS COUNTY IN NORTHEAST SOUTH DAKOTA...

* UNTIL 730 AM CDT

* AT 128 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE      
  WARNED AREA.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  CLINTON...JOHNSON AND LAGOONA BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4532 9647 4533 9665 4542 9672 4559 9631
      4559 9625 4558 9623 4542 9623

$$
CONNELLY
3 follow-up statements
915 
WGUS73 KABR 210747
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
247 AM CDT THU AUG 21 2014

MNC011-SDC109-211230-
/O.CON.KABR.FF.W.0029.000000T0000Z-140821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG STONE MN-ROBERTS SD-
247 AM CDT THU AUG 21 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN ROBERTS AND
CENTRAL BIG STONE COUNTIES UNTIL 730 AM CDT...

AT 243 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO 
INDICATE THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING INTO THE 
WARNED AREA. RADAR ESTIMATES CURRENTLY RANGE BETWEEN 3 AND 5 
INCHES...WITH AN ADDITIONAL HALF TO 1 INCH OF RAINFALL EXPECTED WITH 
THE NEXT WAVE OF STORMS. 

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
CLINTON...JOHNSON AND LAGOONA BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT
ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT
STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

&&

LAT...LON 4532 9647 4533 9665 4542 9672 4559 9631
      4559 9625 4558 9623 4542 9623

$$
CONNELLY
946 
WGUS73 KABR 210849
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
349 AM CDT THU AUG 21 2014

MNC011-SDC109-211230-
/O.CON.KABR.FF.W.0029.000000T0000Z-140821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG STONE MN-ROBERTS SD-
349 AM CDT THU AUG 21 2014

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHEASTERN ROBERTS AND
CENTRAL BIG STONE COUNTIES UNTIL 730 AM CDT...

SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...
CLINTON...JOHNSON AND LAGOONA BEACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 4532 9647 4533 9665 4542 9672 4559 9631
      4559 9625 4558 9623 4542 9623

$$
CONNELLY
264 
WGUS73 KABR 211158
FFSABR

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
658 AM CDT THU AUG 21 2014

MNC011-SDC109-211214-
/O.CAN.KABR.FF.W.0029.000000T0000Z-140821T1230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BIG STONE MN-ROBERTS SD-
658 AM CDT THU AUG 21 2014

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR SOUTHEASTERN
ROBERTS AND CENTRAL BIG STONE COUNTIES IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 4532 9647 4533 9665 4542 9672 4559 9631
      4559 9625 4558 9623 4542 9623

$$
CONNELLY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 12:26 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 21, 12:26 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1226 AM CDT THU AUG 21 2014

.UPDATE...
SEE UPDATED AVIATION DISCUSSION BELOW.

&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
PCPN CHANCES REMAIN THE MAIN THREAT FOR THE SHORT RANGE. BUT
FIRST THINGS FIRST. FOR TONIGHT AM STILL ANTICIPATING SOME
STORMS...AND PROBABLY SOME SEVERE AS WELL. HARD TO DECIPHER
EXACTLY WHERE ANY LL WARM FRONT MIGHT EXIST...BUT THERE IS LIKELY
A SUBTLE BOUNDARY OVER SOUTHERN/CENTRAL SOUTH DAKOTA. MEANWHILE
CLOUDS ARE STARTING TO GET SOME HEIGHT TO THEM OVER NORTHWEST
SOUTH DAKOTA. A NUMBER OF HI RES MODELS ARE NOW INDICATING THAT
THIS WILL BE THE MOST LIKELY AREA FOR SUPERCELL DEVELOPMENT LATE
THIS AFTERNOON AND EVENING. DEEP LAYER SHEAR IS SUFFICIENT AS IS
LOW LEVEL WIND SHEAR. INSTABILITY IN INCREASING NOW THAT INITIAL
CLOUD DECK IS PUSHING EAST OF THAT AREA. THOSE STORMS OUT WEST MAY
CONGEAL INTO A FORWARD PROPAGATING MCS LATER THIS EVENING...WITH
THOSE STORMS FEEDING OFF RICH MOISTURE/LLJ. INITIALLY HAIL IS THE
MAIN THREAT WITH PERHAPS A SLIGHT THREAT FOR A TORNADO...BUT THEN
WIND WILL LIKELY BE THE MAIN THREAT WITH ANY MCS THAT FORMS.

RAIN CHANCES CONTINUE INTO EARLY THURSDAY OVER THE CWA BUT SHOULD
END BY NOON WITH THE REST OF THE DAY MAINLY DRY. THE REST OF THE
SHORT RANGE SHOULD FEATURE CHANCES FOR RAIN...BUT PROBABLY THE
BEST CHANCES WILL BE CONFINED TO AREAS OF WESTERN AND SOUTHERN
SOUTH DAKOTA IN CLOSER PROXIMITY TO DEEPEST MOISTURE/HIGHEST
INSTABILITY JUST TO THE NORTH OF NEARLY STATIONARY FRONT
EXTENDING EAST TO WEST OVER PARTS OF THE CENTRAL PLAINS.
TEMPERATURES MEANWHILE SHOULD BE NEAR NORMAL THROUGH THE PERIOD.

.LONG TERM...SATURDAY THROUGH WEDNESDAY
MEAN UPPER LEVEL TROUGHING ACROSS THE WESTERN US WILL BE THE FOCUS
FOR OUR WEATHER INTO THE MIDDLE OF THE WEEK. THE FIRST SIGNIFICANT
UPPER LOW/TROUGH OUT WEST WILL KICK OUT ACROSS OUR REGION SATURDAY
THROUGH SUNDAY NIGHT WITH A SURFACE COLD FRONT PUSHING IN BEHIND.
THIS SYSTEM WILL HAVE GOOD LIFT WITH IT BRINGING NUMEROUS SHOWERS
AND THUNDERSTORMS TO OUR REGION SATURDAY INTO SUNDAY. HAVE IN GOOD
CHANCES FOR THIS TIME PERIOD...DIMINISHING SUNDAY NIGHT.
OTHERWISE...THE MODELS SHOW MORE ENERGY DIGGING INTO THE WESTERN
TROUGH SUNDAY NIGHT AND MONDAY...KICKING EAST INTO OUR REGION FOR
TUESDAY AND WEDNESDAY. THIS WILL BRING BACK CHANCES OF RAINFALL
FOR MONDAY NIGHT THROUGH WEDNESDAY TO OUR CWA. TEMPERATURES
THROUGH THE PERIOD WILL BE MUCH BELOW NORMAL AS CANADIAN AIR
DOMINATES THE REGION. HIGHS WILL BE MOSTLY IN THE 70S THROUGH THE
PERIOD OR ABOUT 10 DEGREES BELOW NORMAL.

&&

.AVIATION...
06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

SHOWERS AND THUNDERSTORMS WILL TRACK ACROSS THE NORTH CENTRAL AND
EASTERN PART OF THE CWA THROUGH THE OVERNIGHT HOURS. THERE MAY BE
SOME MVFR VSBYS IN FOG AND MVFR CIGS IN THE WAKE OF THE
PRECIPITATION...POSSIBLY AFFECTING KMBG...KABR AND KATY. THE FOG
AND LOWER CLOUDS WILL LIFT AFTER SUNRISE...LEAVING VFR CONDITIONS
IN PLACE FOR THE REMAINDER OF THE DAY THURSDAY.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...TDK
LONG TERM...MOHR
AVIATION...PARKIN

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 20, 4:53 AM CDT, 20 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
453 AM CDT WED AUG 20 2014

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-211000-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
453 AM CDT WED AUG 20 2014 /353 AM MDT WED AUG 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON OVER CENTRAL
SOUTH DAKOTA...THEN PUSH EAST INTO EASTERN SOUTH DAKOTA AND WEST
CENTRAL MINNESOTA INTO THE EVENING. SEVERE STORMS ARE POSSIBLE
WITH LARGE HAIL AND STRONG WINDS. A COUPLE TORNADOES ARE POSSIBLE
AS WELL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES RETURN TO THE FORECAST FRIDAY AND THROUGH THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

TMT

In the hours before

Local storm report, Aug 20, 9:20 PM CDT, 4 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
920 PM CDT WED AUG 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     HAIL             7 E LITTLE EAGLE        45.68N 100.65W
08/20/2014  E1.00 INCH       CORSON             SD   PUBLIC

&&

EVENT NUMBER ABR1400637

LUECK
Special weather statement, Aug 21, 12:01 AM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
1201 AM CDT THU AUG 21 2014

SDZ005-006-010-017-210545-
BROWN-EDMUNDS-FAULK-MCPHERSON-
1201 AM CDT THU AUG 21 2014

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR EASTERN
EDMUNDS...NORTHERN FAULK...SOUTHEASTERN MCPHERSON AND WESTERN BROWN
COUNTIES UNTIL 1245 AM CDT...

AT 1159 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR IPSWICH...MOVING EAST AT 40 MPH.

A FEW LOCATIONS IN THE ADVISORY INCLUDE PLAINVIEW COLONY...CRAVEN
CORNER...DEERFIELD COLONY...MINA...LONG LAKE COLONY...GRASSLAND
COLONY...WETONKA...RICHMOND LAKE REC AREA...WARNER...ABERDEEN...
WESTPORT AND BARNARD.

WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4581 9840 4530 9838 4517 9926 4561 9930
TIME...MOT...LOC 0501Z 254DEG 37KT 4544 9897

TMT
Local storm report, Aug 21, 12:04 AM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1204 AM CDT THU AUG 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HAIL             ROSCOE                  45.45N  99.33W
08/21/2014  E1.00 INCH       EDMUNDS            SD   PUBLIC

            REPORT VIA FACEBOOK

&&

EVENT NUMBER ABR1400638

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:19 PM CDTSevere Thunderstorm WarningABRCorson41 min
Aug 20, 8:15 PM CDTSevere Thunderstorm WarningABRCorson45 min
Aug 20, 9:02 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Walworth43 min
Aug 20, 9:11 PM CDTSevere Thunderstorm WarningABRCorson, Dewey, Walworth49 min
Aug 20, 9:42 PM CDTSevere Thunderstorm WarningABRCampbell, Corson, Dewey, Edmunds, McPherson, Potter and 1 more63 min
Aug 20, 10:35 PM CDTSevere Thunderstorm WarningABREdmunds, McPherson40 min
Aug 20, 10:46 PM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth23 min
Aug 20, 11:26 PM CDTFlash Flood WarningABRDewey9 hr
Aug 21, 12:01 AM CDTSpecial Weather StatementABREdmunds44 min
Aug 21, 12:09 AM CDTSevere Thunderstorm WarningABRGrant, Roberts51 min
Aug 21, 12:47 AM CDTSevere Thunderstorm WarningABRGrant, Roberts31 min

Nearby

Flash Flood Warnings in South Dakota, 2014Flash Flood Warnings in Minnesota, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.